The ups and downs of this disease

This topic contains 6 replies, has 5 voices, and was last updated by  Kathy 4 months, 2 weeks ago.

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #116321

    BryanF
    Participant

    Hi all,

    Sorry I haven’t been a more active participant, but I haven’t really felt up to it.

    Last June I had a flair up. I went from feeling 88 to 90% of my old self back to 65-70%.

    I struggle all summer long and the doctor put me on 60mg of prednisone through mid-September (in addition to my bi-weekly IVIg treatments).

    About the only thing the prednisone did was make me gain 30 pounds.

    By September, he lowered the prednisone and increased the IVIg dosage. That started to help and it improved things say to 80% of my pre-cidp self.

    And actually, that number feels pretty good compared to 70%.

    But, in between feeling fairly decent, I get bouts of numbness that seem to come out of the blue.

    For instance today, I woke up and my right foot felt very numb and a bit unsure. As the day went on, my right calf started to go numb. And now, in both hands, my fingers are starting to feel numb.

    Anybody else go through episodes like this? Is it commonplace to get the numbness back in a day?

    All of this really confuses me. I get IVIg every other week. Shouldn’t my nerves be healing or healed? How can you feel decent yesterday and wake up feel numb and bit unsteady the very next day?

    –Bryan

    #116336

    Hello Bryan –
    I was diagnosed with CIDP in November 2018 so all of this is new to me. I am on Prednisone, Cell-cept and IVIG every three weeks. The doctor initiated the Cell-cept when the 40mg of prednisone was not holding me. I would get flair ups 3 days after receiving my IVIG (90gm). My flairs consist of decreased sensation in my hands and burning/pins and needles in my thighs. Some days the numbness doesn’t happen until the afternoon other times it is through out the day. I do notice the numbness is there most of the day and I am weaker the closer it gets to my next infusion. It takes up to 6 months (per the MD) for Cell-cept to suppress your immune system, I have been on it for 2 months now. I have noticed the flairs are not occurring so quickly after the infusion.

    I am still trying to wrap my head around my “new normal” but have come to the conclusion that as long as the medication is keeping my flairs at bay or at least decreased I am doing well. I figure this is an autoimmune disease and my white blood cells will continue to attack the myelin sheath so some days will be better than others. This is why the MD started me on Cell-cept to suppress my immune system. Of course this does not come without it’s own set of possible side effects.

    Just know you are not alone with the flair ups. My most recent EMG was 80% and I was told it will probably not get much better. So I am thankful everyday that I am standing upright and able to do most of what I did before. I have to take it day by day which is difficult for someone who use to plan their days weeks ahead.

    Jackie

    #116337

    Kevin Reid
    Participant

    Hi Brian, Jackie

    I was diagnosed back in August 2018. For the first two months I could not walk and when I could, my balance was way off. I’ve been receiving the IVIG infusions once a month. Since late December, I’ve been able to walk on my own without assistance, although going up steps is still an issue. I would say I’m back to around 70 – 75% between treatments. However in the last month I started see a more of a decline in my leg strength just prior to my next infusion compared to previous treatments.

    I’ve been doing a lot of yard work lately and the nurse who did my last infusion thought that I may have been over exerting myself with the yard work when my nerves are still recovering.

    My treatments are now every 3 weeks so hopefully I’ll experience less weakness between treatments.

    As far as numbness I do experience some numbness and the “pins and needles” sensation in my feet from time to time regardless if before, after, or between treatments. Most of the numbness is short in duration but does occur anytime, whether at rest or been on my feet.

    #116338

    Kathy
    Participant

    Hi All,
    The questions are never ending right? I have been dealing with CIDP for three years. Once my neuro figured out the right combination for me I have been mostly stable for almost two years. At the start of my journey I was taking high doses of prednisone (80 mg per day) and IVIG every couple of weeks. I currently go for infusion every four weeks, and I take 10 mg of prednisone every other day. Unfortunately, it appears that the taper of the prednisone is starting to have an effect on my four week spread of IVIG. I start to show weakness a couple of days prior to IVIG. We were hoping to try a five week spread. I experience pins,needles,zaps,twitches at any given time, however I am able to tolerate all of that. The weakness, not so much.

    I’m very interested in opinions on cellcept. I think that is my next step. Need to get off prednisone.

    I also will pay the price if I over exert. It’s a balancing act. I am thankful for a solid 3 weeks of feeling almost normal. Maybe the cellcept – IVIG combo will get me back to a solid 4 weeks.

    It’s a bummer! Thanks for listening!
    Kathy

    #116339

    BryanF
    Participant

    Kathy, Kevin and Jacqueline,

    You descriptions fit me perfectly. Right now I get the glove and sock effect off and on. Some days I feel okay and the next day, my legs and hands are numb and I’m weak, including being short of breath. It takes sleeping 12 hours a day for several nights to rebound and get my strength back.

    I’m taking IVIg weekly now, with 20mg of prednisone daily. I’m interested in Cell Cept. What side effects does it have?

    Thanks to everyone for responding.

    #116360

    GH
    Participant

    I was on mycophenolate mofitel (Cellcept) for a couple of years. I was taking prednisone when I started, which was tapered down to zero in about a year. Eventually, the mm was tapered down as well and I have taken nothing for several years now. I had no adverse reaction to either drug.

    #116362

    Kathy
    Participant

    Thank you for the info, GH. Nice to know that some of us can tolerate minimal side effects.
    Kathy

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.